Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 217, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 18, 2022, 12:43 AM CDT for Cavalier County, Towner County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2022, 12:43 AM CDT (05:43 UTC)
- Expired
- Aug 18, 2022, 1:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 152 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:45 PM CDT, 58 minutes earlier.
Area forecast discussion, Aug 17, 11:45 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1145 PM CDT Wed Aug 17 2022 .SHORT TERM...(This evening through Thursday night) Issued at 324 PM CDT Wed Aug 17 2022 Isolated showers and thunderstorms are possible this afternoon with lingering moisture and instability across the area forced by an apparent surface low centered over our CWA (viewable via cyclonic flow within diurnal Cu). Aloft, subsidence is also evident helping limit coverage of convection this afternoon. Previous concerns of landspout potential along a residual boundary across the southern into central RRV remains lessened due to convective suppression underneath subsidence aloft. And while not expected, this potential should still be monitored should updrafts start to develop along this boundary which can be tracked by a wind shift line comprised of steady SWerly flow bounded by light northwesterly to no flow. A slow moving shortwave trough still over NW ND will continue its approach into our area. This will increase chance for showers and storms starting tonight in eastern ND. This and another nearby shortwave trough in SK/MB will merge into Thu and Fri resulting in numerous showers and storms across the area. At this time, severe weather does not look likely due to lack of shear and steeper mid level lapse rates. Today's HREF/CAMs continue to show potential for very localized heavy rainfall up to 3 inches through tomorrow for those that see multiple thunderstorms over any particular location. Due to the expected localized nature of this potential, impacts are not likely and will opt to not dedicate messaging at this time. A note on aurora viewing this evening: Real time solar wind data via DSCOVR satellite recently showed a period of strongly favorable auroral activity. Should these favorable conditions continue tonight, aurora may be visible. However, cloud cover will likely increase from west to east early this evening. Thus, best chance to see aurora will be near or just after sunset before thicker clouds come in, with Minnesota locations last to see cloud cover and hold best chance locally to see them should solar wind conditions remain favorable. As always, best viewing will be away from bright light sources looking to the north and northeast. .LONG TERM...(Friday through Wednesday) Issued at 324 PM CDT Wed Aug 17 2022 Overview... Rain chances return to the region early on in the long term period, with some thunderstorms possible Thursday and Friday. Otherwise, cooler than normal high temperatures in the 70s are anticipated. Discussion... Upper level ridging will continue to persist across the Intermountain west and into the central Plains, with the FA looking to remain underneath meridional flow aloft. This flow pattern will be onset by an upper trough digging in over the region out of MB/ON during the Thursday into Friday time frame. As this occurs, a surface low with attendant frontal features is expected to traverse the region as well. In tandem, these features will look to provide widespread lifting for shower and thunderstorm chances to round out the week. Despite a general lack of diabatic heating, a significantly moist air mass looks to be in place and should lead to some instability both days, with strongest instability centered on Thursday. This is evidenced by ensemble guidance of CAPE exceeding 500 J/kg in the 60-90% range on Thursday, tapering off to the 20-40% range for Friday. As a result, the best chances for potential stronger thunderstorm activity look to be on Thursday, but this does not come without its caveats. The main questions at this point are the degree of instability given the lower end heating component and the strength of wind shear with the upper low displaced out of the region. As a result, looking at just general thunderstorms likely, with a few strong to possibly severe storms still not out of the question at this time. The next facet of this event will be the potential for excessive rainfall. PWAT values look to remain in the 1-1.5" range, and while not "off the charts" per se, this very moist air mass looks to remain in place from Wednesday evening through Friday. With the likelihood of large scale forcing for ascent present across this same time frame, shower and thunderstorm activity looks to be a mainstay throughout the period. Latest ensemble guidance indicates that anywhere from 0.75 to 1.5" of new rainfall may be possible throughout this entire event. While likely much needed rainfall for most, there is the inherent threat for some localized flash flooding especially in cases of heavy rainfall from thunderstorms and training over the same areas. Moving into the weekend, there is some chance for rainfall to linger on Saturday, particularly across our Minnesota counties. Ensemble guidance is generally split on whether the upper low will stall or push out of the area on Saturday. If it stalls, rainfall will likely linger across Minnesota lakes country, whereas drier conditions would be anticipated if the system becomes more progressive. Regardless, after a cool Friday (highs in the 60s to low 70s), temperatures will bounce back a touch into the mid 70s for the weekend. With northwesterly flow falling in place behind the upper low and the potential to see ridging build back into the central Plains, temperatures look to moderate moving into early next week, with nonzero, but more subtle chances for precipitation. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1132 PM CDT Wed Aug 17 2022 VFR conditions prevail at all sites this evening. Look for showers and thunderstorms to work into the area from west to east during the overnight period, primarily impacting KDVL, KGFK, and KTVF. Winds remain light and variable as mid- atmospheric wind patterns stay disconnected from any strong upper flow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...CJ LONG TERM...Rick AVIATION...Lynch
Hazardous weather outlook, Aug 17, 1:34 PM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 134 PM CDT Wed Aug 17 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 134 PM CDT Wed Aug 17 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Chance for showers and thunderstorms increases tonight as a system moves in from the west. Lightning will be main hazard with this activity. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue Thursday and Friday bringing very localized areas of heavy rainfall up to 3 inches and lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 18, 12:32 AM CDT, 11 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1232 AM CDT Thu Aug 18 2022 NDZ006-007-180600- Towner ND-Cavalier ND- 1232 AM CDT Thu Aug 18 2022 ...A strong thunderstorm will impact portions of northeastern Towner and northwestern Cavalier Counties through 100 AM CDT... At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm near Sarles, or 33 miles west of Langdon. This storm was nearly stationary. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Sarles and Calvin around 100 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4887 9923 4896 9917 4896 9887 4872 9897 TIME...MOT...LOC 0532Z 275DEG 3KT 4888 9909 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Perroux
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:32 AM CDT | Special Weather Statement | FGF | Towner | 28 min |
| Aug 18, 1:12 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 63 min |
| Aug 18, 1:46 AM CDT | Special Weather Statement | FGF | Benson | 29 min |
| Aug 18, 1:50 AM CDT | Areal Flood Advisory | FGF | Cavalier, Towner | 3 hr |
| Aug 18, 2:05 AM CDT | Special Weather Statement | FGF | Cavalier, Towner | 25 min |
| Aug 18, 2:14 AM CDT | Special Weather Statement | FGF | Benson | 16 min |
| Aug 18, 2:31 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 59 min |
| Aug 18, 3:30 AM CDT | Special Weather Statement | FGF | Nelson, Ramsey | 45 min |
| Aug 18, 3:37 AM CDT | Areal Flood Advisory | FGF | Cavalier, Pembina, Towner | 4 hr |
| Aug 18, 3:39 AM CDT | Special Weather Statement | FGF | Walsh | 36 min |
| Aug 18, 4:24 AM CDT | Special Weather Statement | FGF | Grand Forks, Steele, Traill, Walsh | 51 min |
| Aug 18, 6:40 PM CDT | Special Weather Statement | FGF | Griggs | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.